Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 170, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 12, 2001, 5:17 PM MDT for Chase County, Nebraska. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 12, 2001, 5:17 PM MDT (23:17 UTC)
- Expired
- Jul 12, 2001, 6:15 PM MDT
- In force
- 58 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Chase County, NE
The radar
The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:35 PM MDT | Hail 0.75 | Lamar, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
383 WUUS53 KLBF 122317 SVRLBF NEC029-130015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 517 PM MDT THU JUL 12 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHASE COUNTY IN SOUTHWEST NEBRASKA * UNTIL 615 PM MDT * AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHEAST OF LAMAR...OR ABOUT 8 MILES SOUTHWEST OF GRANT...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES EAST OF LAMAR AROUND 555 PM MDT 9 MILES WEST OF IMPERIAL AROUND 605 PM MDT 5 MILES WEST OF CHAMPION AROUND 615 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4069 10138 4069 10204 4036 10203 4036 10137 $$ AWJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:05 PM MDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 12, 1:05 PM MDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 205 PM CDT THU JUL 12 2001 ...CHALLENGE CONTINUES TO BE TEMPS AND PLACEMENT OF POPS... WATER VAPOR IMAGERY SHOWS SHORT WAVE LIFTING NORTH THROUGH UTAH... AND UPPER LEVEL HIGH SEEMINGLY FLATTENING SOME AND SHIFTING SLIGHTLY SOUTH. SFC ANALYSIS SHOWED AREA OF CONVERGENCE OVER WESTERN NEB EXTENDING THROUGH SD UP TO LOW IN MONTANA. RADAR MOSAIC SHOWS THIS CONVERGENCE AREA ALSO...ESPECIALLY WHERE IT EXTENDS INTO SOUTH DAKOTA. ETA IS TRYING TO DEVELOP A SMALL AREA OF SHOWERS/-TSRA OVER SOUTHWEST NEBRASKA TNT WHERE THE BACK EDGE OF SOME H7 FRONTOGENESIS EXISTS...THE BULK OF WHICH LOOKS LIKE IT WILL BE IN KS. AVN HINTING AT POSSIBLE WEAK SHOWERS OVER SOUTHWEST NEB ALSO TNT...SO WILL KEEP LOW POPS GOING THERE. THINK IT MAY BE OK TO LOWER OR REMOVE POPS FROM NORTHERN ZONES. POSSIBLE WE WILL HAVE MORE FOG TONIGHT...AS 850 WINDS REMAIN OUT OF THE EAST OR SOUTHEAST OVERNIGHT...SO WEAK UPSLOPE OCCURS. ALSO IF SHOWERS DO OCCUR IN VCNTY...FOG BECOMES MORE LIKELY. ETA TAKES FOG/STRATUS UP INTO SD BY 12Z FRI...BUT QUICKLY BURNS IT OFF AS WINDS BECOME MORE SOUTH. SMALL VORT MAX ENTERING NORTH CENTRAL NEB BY 06Z FRIDAY. ETA DOES NOT REFLECT THIS FEATURE AT ALL. FRIDAY/NIGHT...THOUGH FOG MAY MIX OUT SOME...LOOKS LIKE THERE MAY BE CLOUDS AROUND TO KEEP TEMPS DOWN. WILL NEED TO KNOCK CURRENT FORECAST TEMPS DOWN A CAT. FRIDAY LOOKS DRY PER THE ETA...WEST WEST AND NORTH BY AFTERNOON PER AVN AS IT BRINGS A HUGE VORT MAX TO WY/CO BORDER. ETA HAS THIS VORT MAX ALSO BUT DOES NO SPREAD QPF AS FAR EAST AS THE AVN. THINK AVN IS PROBABLY OVERDONE. WILL LEAVE LOW POPS IN WEST ZONES FOR FRIDAY NIGHT. MODELS HAVE SLOWED DOWN SURFACE TROUGH FEATURE BY ABOUT 24 HOURS...SO NOT LOOKING FOR THE WARM UP FRIDAY ANYMORE. FRIDAY NIGHT...MAIN ACTION REMAINS ALONG THE FRONT RANGE. MAY NEED TO TAKE OUT POPS ALTOGETHER FOR FRIDAY NIGHT. BY SAT 12Z AVN AND ETA AGREE ON WHERE ENERGY WILL BE...BUT DO NOT AGREE VERY WELL ON WHERE PCPN WILL BE. AS SHORTWAVE TROUGH FLATTENS UPPER LEVEL RIDGE SOME BY 00Z SUNDAY...THINK THAT LOW POPS ARE WARRANTED FOR SATURDAY NIGHT ACROSS CWA. LINGERING SHOWERS AGAIN POSSIBLE ACROSS NORTH CENTRAL SUNDAY AS USUAL. REST OF CWA SHOULD STAY DRY. EXTENDED SUN-THU...MRF HAS CHANGED ITS TUNE AGAIN. NO MORE CUT OFF LOW ON THE WEST COAST...BUT INSTEAD A MUCH MORE PROGRESSIVE PATTERN WITH AN OPEN TROUGH (ALBEIT STRONG) FLATTENING OUT THE RIDGE AND TILTING IT POSITIVELY. NOT A LOT OF CONFIDENCE IN THIS SOLUTION ALTHOUGH IT RESEMBLES YESTERDAY/S VERSION OF THE UKMET. SHORT WAVE TROUGH MOVING THROUGH SUNDAY IS ONLY CONSISTENT FEATURE...AND WILL CONTINUE TO WARRANT CHANCES. SFC TROF WASHES OUT SUNDAY AND REDEVELOPS TO THE WEST AGAIN MONDAY. IF MRF VERIFIES... TROUGH WILL TAKE ITS TIME MOVING EAST ACROSS CWA...AND PRETTY MUCH MEANS CHANCES EACH DAY FOR PRECIP. AVN COMING IN LINE WnITH THIS SOLUTION ALSO...BUT IS KEEPING US DRY FOR THE MOST PART. WILL PUT IN SLIGHT CHANCES FOR WED-THU...LEAVE MON-TUE DRY FOR NOW. .LBF...NONE. SLM
In the hours before
Local storm report, Jul 12, 3:16 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
416 PM CDT THU JUL 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 1 N CURTIS NE .75 INCH HAIL
07/12/01 FRONTIER REPORTED BY LAW ENFORCEMENTLocal storm report, Jul 12, 5:08 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
608 PM CDT THU JUL 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 4 SE HAYES CENTER NE 1.00 INCH HAIL
07/12/01 HAYES REPORTED BY SPOTTERS
MPThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:30 PM MDT | Severe Thunderstorm Warning | LBF | Hayes | 45 min |
| Jul 12, 3:01 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 59 min |
| Jul 12, 3:54 PM MDT | Severe Thunderstorm Warning | LBF | Hayes | 51 min |
| Jul 12, 5:02 PM MDT | Severe Thunderstorm Warning | LBF | Perkins | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.